Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 30, NWS Morristown, TN

February 21, 1997Anderson County, Campbell County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Feb 21, 1997, 11:03 AM EST for Anderson County, Campbell County, Tennessee. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 21, 1997, 11:03 AM EST (16:03 UTC)
Expired
Feb 21, 1997, 12:00 PM EST
In force
57 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Anderson County, TN, Campbell County, TN

The radar

The Knoxville radar (KMRX), 70 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 11:40 AM ESTThunderstorm WindNorris, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 8:00 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 392 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
392 m²/s²
0-3 km storm-relative helicity
598 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 211607
SVRMRX
TNC001-013-211700-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
1103 AM EST FRI FEB 21 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL NOON EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST TENNESSEE
 
   ...ANDERSON COUNTY...CAMPBELL COUNTY
 
DOPPLER RADAR INDICATES AN INTENSE RAPIDLY MOVING THUNDERSTORM MOVING
INTO ANDERSON AND CAMPBELL COUNTIES. THESE STORMS HAVE A HISTORY OF VERY
STRONG WINDS AND HAVE BLOWN DOWN NUMEROUS TREES AND POWERLINES IN
MORGAN...FENTRESS...AND RHEA COUNTIES.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED ARE$A.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 9:59 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 21, 9:59 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
957 AM EST FRI FEB 21 1997

GEARING UP FOR THE APCHG SQUALL LINE WHICH HAS A COUPLE OF BOW ECHOES
ATTM. MOST IMPRESSIVE HELICITY IN QUITE SOME TIME PLUS INCRSG INSTBY
AS TEMPS WARM AND DEWPTS INCRS. THUS...WILL NEED HIGH POPS AS STG TO
SVR TSTMS THREATEN MOST OF MRX CWA THIS AFTN. 14Z SFC ANLYS SHOWS LOW
HAS MOVED NE INTO ERN MO WITH COLD FNT HAVG MOVD E INTO AR AND LA.
MAY ALSO HAVE TO CONTEND WITH REDEVELOPMENT WITH COLD FNT THIS EVNG.
OTRW...WIND ADVISORY LOOKS GOOD AS PRESS GRADIENT REMAINS VERY TIGHT.
DID NOT HAVE TIME TO CHECK TEMP FCSTS IN DETAIL...BUT MAXES APPR ON
TRACK.

TG/10

In the hours before

Special weather statement, Feb 21, 8:35 AM EST, 2 hours 28 minutes before
TNZ012-013-034>036-066>068-083>087-099>102-211800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
835 AM EST FRI FEB 21 1997

...TORNADO WATCH FOR WESTERN PARTS OF EAST TENNESSEE UNTIL 1PM EST...

A TORNADO WATCH IS IN EFFECT FOR WESTERN MOST COUNTIES OF EAST TENNESSEE
UNTIL 1 PM EST. THE COUNTIES INCLUDED IN THIS TORNADO WATCH ARE...FROM
FENTRESS TO CUMBERLAND...RHEA AND HAMILTON EASTWARD TO CAMPBELL...ANDERSON
LOUDON...MONROE AND POLK COUNTIES

AT MID-MORNING NATIONAL WEATHER SERVICE DOPPLER RADARS SHOWED A LINE OF
STRONG TO SEVERE THUNDERSTORMS MOVING THROUGH NORTHERN ALABAMA AND
MIDDLE TENNESSEE. THIS LINE OF STORMS WAS MOVING EAST AT AROUND 35 MPH
AND SHOULD REACH PARTS OF FENTRESS...CUMBERLAND...RHEA AND HAMILTON
COUNTIES BY 11 AM EST (10AM CST).

DAMAGING THUNDERSTORM WINDS HAVE ALREADY BEEN REPORTED IN PARTS OF
MIDDLE TENNESSEE...AND CONDITIONS ARE ALSO VERY FAVORABLE FOR THE
DEVELOPMENT OF A FEW TORNADOES.  PERSONS IN THE WATCH AREA SHOULD
REMAIN ALERT AND BE PREPARED TO TAKE IMMEDIATE ACTION IF WARNINGS
ARE ISSUED FOR YOUR AREA.  THE TORNADO WATCH MAY NEED TO BE EXTENDED
EASTWARD OVER THE REMAINDER OF EAST TENNESSEE AS WELL AS PARTS OF
SOUTHWESTERN VIRGINIA AND CLAY AND CHEROKEE COUNTIES OF NORTH CAROLINA.

STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND POSSIBLE WARNINGS
FROM YOUR NATIONAL WEATHER SERVICE.

TG
Special weather statement, Feb 21, 8:40 AM EST, 2 hours 23 minutes before
TNZ012-013-034>036-066>068-083>087-099>102-211800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
835 AM EST FRI FEB 21 1997

...TORNADO WATCH FOR WESTERN PARTS OF EAST TENNESSEE UNTIL 1PM EST...

A TORNADO WATCH IS IN EFFECT FOR WESTERN MOST COUNTIES OF EAST TENNESSEE
UNTIL 1 PM EST. THE COUNTIES INCLUDED IN THIS TORNADO WATCH ARE...FROM
FENTRESS TO CUMBERLAND...RHEA AND HAMILTON EASTWARD TO CAMPBELL...ANDERSON
LOUDON...MONROE AND POLK COUNTIES

AT MID-MORNING NATIONAL WEATHER SERVICE DOPPLER RADARS SHOWED A LINE OF
STRONG TO SEVERE THUNDERSTORMS MOVING THROUGH NORTHERN ALABAMA AND
MIDDLE TENNESSEE. THIS LINE OF STORMS WAS MOVING EAST AT AROUND 35 MPH
AND SHOULD REACH PARTS OF FENTRESS...CUMBERLAND...RHEA AND HAMILTON
COUNTIES BY 11 AM EST (10AM CST).

DAMAGING THUNDERSTORM WINDS HAVE ALREADY BEEN REPORTED IN PARTS OF
MIDDLE TENNESSEE...AND CONDITIONS ARE ALSO VERY FAVORABLE FOR THE
DEVELOPMENT OF A FEW TORNADOES.  PERSONS IN THE WATCH AREA SHOULD
REMAIN ALERT AND BE PREPARED TO TAKE IMMEDIATE ACTION IF WARNINGS
ARE ISSUED FOR YOUR AREA.  THE TORNADO WATCH MAY NEED TO BE EXTENDED
EASTWARD OVER THE REMAINDER OF EAST TENNESSEE AS WELL AS PARTS >OF
SOUTHWESTERN VIRGINIA AND CLAY AND CHEROKEE COUNTIES OF NORTH CAROLINA.

STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND POSSIBLE WARNINGS
FROM YOUR NATIONAL WEATHER SERVICE.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 9:38 AM ESTSevere Thunderstorm WarningMRXCumberland67 min
Feb 21, 10:23 AM ESTSevere Thunderstorm WarningMRXFentress, Morgan67 min
Feb 21, 10:26 AM ESTSevere Thunderstorm WarningMRXRhea64 min
Feb 21, 10:57 AM ESTSevere Thunderstorm WarningMRXScott63 min
Feb 21, 11:11 AM ESTSevere Thunderstorm WarningMRXMeigs, Roane34 min
Feb 21, 11:27 AM ESTSevere Thunderstorm WarningMRXClaiborne, Knox, Union63 min
Feb 21, 11:50 AM ESTSevere Thunderstorm WarningMRXLoudon55 min
Feb 21, 12:01 PM ESTSevere Thunderstorm WarningMRXBlount59 min
Feb 21, 12:09 PM ESTSevere Thunderstorm WarningMRXJefferson, Sevier66 min
Feb 21, 12:09 PM ESTSevere Thunderstorm WarningMRXGrainger66 min
Feb 21, 12:25 PM ESTSevere Thunderstorm WarningMRXHamblen65 min
Feb 21, 12:25 PM ESTSevere Thunderstorm WarningMRXHancock65 min
Feb 21, 12:50 PM ESTSevere Thunderstorm WarningMRXCocke, Greene55 min
Feb 21, 12:52 PM ESTSevere Thunderstorm WarningMRXHawkins68 min
Feb 21, 1:04 PM ESTSevere Thunderstorm WarningMRXSullivan6 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.